From Holland, Michigan, USA:
I am middle-aged female. My prescribed medications are glipizide 10 mg, twice daily, and 30 units of Lantus each night. Due to arthritis, a bad back, two bad knees and two bad shoulders, my level of activity is consistently very low. I follow a low carbohydrate (less than 100 grams), low calorie (less than 1500), low fat (less than 40 grams) diet. I still need to lose another 50 pounds. I was diagnosed about 25 years ago as hypoglycemic. I was told that eventually, this would progress into diabetes and it did about seven or eight years ago.
Currently, as in the past also, I would have drastic changes once the weather warmed. Back when I was only hypoglycemic, I never really had to watch what I ate or my activities, unless the weather got warmer. Once late spring arrived, I had to be careful, as the heat would cause me to fall very low. Well, here I am again! This has happened consistently every year when the weather warms, but now, as a diabetic, it is much more serious and dangerous. Instead of highs, I become paranoid about lows and have them often. It seems that once the temperature reaches 75 degrees F. and higher, I have to be very careful, due to low blood sugar. I am at a point where I have already stopped my glipizide 10 mg doses and will revert to a very low Lantus dose and adjust that down as the warm temperatures continue. During cooler days, I will adjust my medications. It's a vicious cycle. I am careful about dehydration and regularly drink a minimum of 100 ounces and more of water daily. By mid-summer, I will have to start limiting any activity or I will fall low too often. It will even get to a point where I will have to take almost cold showers! In summer, I have had lows down to 23 mg/dl [1.3 mmol/L]. Luckily, most times, I can feel when I am getting low and adjust, but it scares me. My daily numbers all run lower than normal during this time. After summer, when temperatures drop below 75 again, I will have to start increasing my medication and insulin again to compensate.
This heat problem has happened like clockwork every year for over 20 years. I have searched many diabetes forums and I am seeing posts of many others who have similar experiences, but I cannot find any reputable source to explain it. I talked with my doctor, an internal medicine/diabetes specialist about this. She said she had never heard of such a thing and knew no medical cause for something like this to happen. She made me feel defensive and unbelievable.
Why does this happen when the weather warms? I can't find much information at all online in my searches, and this really confuses me.
I guess when people think about changes in the weather, they are not real comfortable using this as a reason to explain a medical science observation. The truth is that no one knows for sure but several possibilities exist that might explain it. First, we know that weather does make a difference with respect to perceived pain from the arthritis. Less pain may mean less stress hormone which means less insulin resistance. The other issue that might come along with less pain is more physical activity, which is already known to decrease blood sugar levels. If you are going to make medication changes, I would suggest you speak with your physician about which one to decrease in the proper order. It may be better to decrease the Lantus first. Again, please check with your physician.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.